Alert archive / Idaho / Flood Watches in 2020

Flood Watch 1, NWS Spokane, WA

May 19, 2020Asotin County, Garfield County, Whitman County, Washington; 6 counties in Idaho

NWS Spokane, WA issued this flood watch at May 19, 2020, 9:59 AM PDT for Asotin County, Garfield County, Whitman County, Washington; 6 counties in Idaho. It took effect at May 19, 2020, 11:00 PM PDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
May 19, 2020, 9:59 AM PDT (16:59 UTC)
In effect from
May 19, 2020, 11:00 PM PDT
Expired
May 21, 2020, 5:01 AM PDT
In force
30 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Asotin County, WA, Garfield County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 116 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.0 hours before the alert went out and 476 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flood watch went out at May 19, 4:55 AM PDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 19, 4:55 AM PDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
455 AM PDT Tue May 19 2020

.SYNOPSIS...
The wet weather pattern continues with a chance of thunderstorms
possible each afternoon. Thunderstorms will be slow moving
especially over northeast Washington into north Idaho today and
Wednesday. Moderate to heavy rains are anticipated late tonight
into Wednesday evening across southeast Washington into north
Idaho. Rises on areas rivers are expected. Showers continue
Thursday into Friday with a drier and warmer period finally by the
weekend.

&&

.DISCUSSION...
Today: Still dealing with a cutoff low that will slowly migrate across
the western US. While the elongated low center spans from OR into
northern CA and NV, the northern fringe of the circulation
brushes across southern WA and a deep southerly flow of moisture
creeps up the spine of Idaho. Radar shows scattered light showers
rotating around the northern fringe, drifting from east to west
across eastern WA due to weak ripples in the upper flow. By
afternoon, surface based instability increases across the northern
tier counties with cape values ranging from 300 to 800 J/kg,
leaning toward a chance of thunderstorms. Storm movement will be
slow with a continued slight drift from east to west. These
showers will have the potential for heavy downpours, while any
thunderstorms could produce small hail and wind gusts to 35 mph.
Heavy downpours from slow moving or training storms could lead to
localized ponding of water or minor flooding. Although could see
some convection in the east slopes of the Cascades, the main
threat area looks to span from northeast WA into north Idaho.

Tonight into Wednesday night: As the thunderstorm threat decreases
early this evening, will see the upper low center pivot over
southern ID and enhancing a deformation band across southeast WA
into north Idaho with bands of moderate rain and persists into
much of Wednesday. Rainfall totals could easily range from 1” to
2” which could aggravate river basins, causing rises on many
small streams and rivers across southeast Washington into the
southern ID panhandle. Cool and showery conditions should prevail
across north Idaho with temperatures 50s. Surface based
instability will be confined to northeast WA with a renewed chance
of thunderstorm Wednesday afternoon and early evening but should
be more confined to the western edge of the deformation band.
Showers will gradually decrease from north Idaho Wednesday night
as the remains of the upper low lifts into northwest MT. Meanwhile
in central WA, a surface trough deepens and a westerly winds
increase from the east slopes of the Cascades into the western
Basin with gusts to 35 to 40 mph. Strong downsloping will develop
with mild and dry conditions. /rfox.

Thursday and Friday: The wide upper level trough begins to shift
eastward and a low will move into the region from British Columbia.
This new low pressure system will bring more moisture and rainfall.
The models are in general agreement that the Columbia Basin will
stay relatively dry and heaviest rainfall accumulations in the
northern WA mountains, Cascades, and Idaho Panhandle. Over the two
day period, some locations may see another 0.25-0.50" to round up to
a very wet week. By Friday, numerous rivers may be at bankfull, or
at minor flood stage. Isolated thunderstorms in the afternoon and
early evenings are possible, but the conditions are not looking
ideal with little instability and weak shear. High temperatures will
be well below normal, in the upper 50s to low 60s, which is nearly
10 degrees cooler than seasonal. In addition to the cooler
temperatures, Thursday will be breezy mostly in the Basin, Palouse,
and West Plains.

Saturday through Monday: As the low moves eastward and out of the
region, a ridge will move into the Pacific Northwest bringing warmer
and drier conditions for the weekend. However, the mountainous
terrain may still have some spotty rain showers. Temperatures will
begin warming as we move into the weekend and early next week. The
warming trend will bring temperatures back near seasonal, with highs
in the upper 60s and low 70s. Looking into early next week, some
models are hinting that this may be a short lived ridge, with more
unsettled weather on the way. Still too soon for certainty with
plenty of time for things to change. JS

&&

.AVIATION...
12Z TAFS: A moist and unstable southeast flow will keep scattered
showers across the TAF sites through much of the day. Lingering
low level moisture will allow for areas of MVFR to local IFR
conditions through mid morning, especially in the KGEG-KCOE
corridor to KPUW and KLWS. Surface based instability increases
after 21z with the potential of thunderstorms especially in the
KGEG-KCOE corridor through 02z. Showers will increase across
southeast WA into the Idaho Panhandle with more stratiform rain
setting up by midnight east of a line from KLWS-KGEG. Drier
conditions will be found at KEAT with gusty downslope winds. /rfox

&&

.HYDROLOGY...
Hydrology: Recent rainfall and high mountain snowmelt caused rises
on the main north-central WA river basins, including the Okanogan
and Kettle. In fact, rises on the Kettle at Ferry pushed it to
slightly above flood stage last evening. It’s expected to
plateau with minor flooding through the day. The Okanogan at
Tonasket will continue to rise, reaching flood stage by midday
today. The moderate rains tonight into Wednesday over north Idaho
will lead to sharp rises on both small streams and rivers,
especially the Coeur d’Alene and St. Joe. Rises on Paradise
Creek are possible as well as Asotin, Lapwai and Lawyer Creek.
Bankfull conditions are likely, although could see minor flooding
possible on the St. Joe at St. Maries late this week. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  49  60  43  58  39 /  50  80  80  40  40  20
Coeur d'Alene  63  49  57  44  56  40 /  60  80  90  60  60  20
Pullman        59  45  55  42  55  38 /  70  90  90  40  40  20
Lewiston       63  52  61  49  61  44 /  80  90  80  40  50  30
Colville       69  48  67  43  62  40 /  60  50  70  50  60  40
Sandpoint      63  50  58  45  56  41 /  70  80 100  80  80  40
Kellogg        61  49  54  44  53  41 /  90  90 100  80  80  50
Moses Lake     71  50  75  46  66  42 /  60  30  20   0  10  10
Wenatchee      71  51  71  47  63  44 /  30  20  10  10  20  20
Omak           74  49  74  44  64  44 /  40  20  20  10  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 19, 5:03 AM PDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
503 AM PDT Tue May 19 2020

WAZ034-035-038-041>044-201215-
Moses Lake Area-Upper Columbia Basin-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
503 AM PDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Scattered showers will continue today with isolated thunderstorms
this afternoon and evening with brief heavy rain, gusty winds and
small hail possible. The probability for widespread hazardous
weather is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered showers with embedded thunderstorms will shift to the
mountains through the later half of the week. Breezy westerly
winds will develop Wednesday afternoon and evening and again on
Thursday.

IDZ001>004-026-027-WAZ031>033-036-037-201215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-
503 AM PDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Numerous showers with embedded thunderstorms are expected on this
afternoon with brief heavy rain, gusty winds and small hail
possible. Then a band of moderate rain will develop over southeast
Washington into north Idaho overnight. The probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Moderate to heavy rain will persist through Wednesday night.
Minor flooding on rivers and small streams will be possible, as
well as mud slides in steep terrain. Showers with embedded
thunderstorms will gradually shift to the mountains late in the
week.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:08 PM PDTRiver Flood WarningOTXFerry32 hr
May 19, 10:19 AM PDTRiver Flood WarningOTXOkanogan3 days
May 19, 11:20 AM PDTRiver Flood WatchOTXBenewah28 hr

Nearby

Flood Watches in Idaho, 2020Flood Watches in Washington, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.